The worst? My mother was a teacher. You'd think she would have caught it.
Task switching is really my biggest issue. Once I get in hyperfocus mode on something, a) I really hate getting interrupted, probably because b) getting back focused again is all but impossible.
The worst? My mother was a psychiatrist. You'd think should would've caught it.
During college, I coped by making my life as busy and stressful as possible. That helped me get stuff done. I also play(ed) sports. Now I am in med school and I take medications as-needed. Med school is sufficiently challenging so I find it easier to focus now compared to my previous 9-5 programming job.
Neither gives me jitters, although I only take small doses of Adderall at a time. Adderall doesn't give me a crash when it wears off like caffeine does.
Adderall can make me more high-strung at times. A little more intense, a little more irritable.
It's a trade-off, of course... because failing to get necessary shit done can also make a person quite stressed out, you know? So Adderall, by helping me get stuff done, also indirectly improves my mood. It's not a magic cure, but it has been worth it for me.
I've been taking Vyvanse now and I don't get any jitters or change in personality. The worst side effect is dry mouth...the best side effect...well, having a body high that last for hours, it's a nice bonus I guess? Is it healthy? I have no idea.
Oh, and if you take a pill, then forget and take another, well, it leads to a VERY jittery day.
As a rule of thumb though I don't take stimulants on a regular basis, just as needed. Don't want to become dependent.
I can experiece occaisional jitters, and perceived body temperature fluctuations. I can be more a little withdrawn from the world around me. This is the case for any amphetamine drug at least. Ritalin can be a little different, but for the most part it's about the same for me. The most notable difference is that sometimes I feel irritable on ritalin.
my MD started me on the lowest dose of ritalin once a day for a week
then twice a day for a week
then once that was ok I was given a longer acting version called Concerta that I took once a day.
it took six months to ramp me up to my current dose. there were times he felt it was time to go up and I wasn't ready. there were times when I felt it was time and he wanted me to wait. I had some side effects that went away if I went down a dose level, and then as I adapted, I'd move back up again. My dr. was very experienced and warned me about what to expect--a period of feeling invincible for a few months that would fade (true), and a feeling in the evenings of "rebound" as medicine faded (true). He was my rock when I started on this and still is It brings tears to my eyes how he helped me change my life. Now I only see him every three months for 30 mins and I'm given an unusual amount of latitude: I'm given various doses and allowed to manage it myself--choosing lower doses when I want to drink real coffee (my full dose does NOT work with caffeine) or when I can't get a full night's sleep. I'm told this is highly unusual given the meds are a controlled substance and a sign of the faith my MD has that I'm not a drug seeker. (he's right. I saw "requiem for a dream" and let's say he'll never have to worry...)
I was lucky. I can afford the best doctors. the right medicine worked, the first time. This is not true of everyone.
I cannot emphasize enough how important it is that anyone who thinks they have ADHD to go to an MD who specializes in this stuff. Family doctors do NOT count. your basic Ph.D therapist doesn't count.
start with science, go slow and built outwards. FWIW my therapist says he will only work with 4 MD's in SF because his take is that they're all pill pushers. My MD is one of the only MDs in SF allowed to provide telephone prescriptions for Concerta. The pharmacy he sends me to never has shortages. This is also not consistently true, even in SF.
It's no joke. Amphetamines can screw you up. Take this stuff seriously, please and find a good doctor for a proper evaluation.
edit to add: you know I have ADHD: I didn't answer your question. haha!
the short answer is that yes, in the beginning your mood may be "up" and you may feel down on the rebound while you are adjusting. But as you stay with it, things even out and become VERY predictable. If you have ADHD you will recognize the terror I used to have about making sure my brain was ON a the right time--all sorts of weird rituals to wake it up for an important meeting, etc. On the meds, I have confidence my brain will be at its level best so my anxiety and its attendant grouchiness just went away. PS: coaching and therapy (two different things) helped this a lot and if you're late diagnosed as I was, you will need them. I recommend reading "driven to distraction" before you start meds, because that "invincible" feeling the first few months is the best time to start changing habits. you will dip in motivation after that, but never as bad as without and having those systems in place to fall back on will save you.